U.S. doctors online nowAsk doctors free
A 47-year-old member asked:

cholesterol medicine advicor (lovastatin and niacin) side effects.?

1 doctor answer10 doctors weighed in
Dr. Steven Ajluni
Cardiology 35 years experience
Med side effects: Advicor (lovastatin and niacin) contains a statin as well as niacin. Side-effects include muscular aches (statins), inflammation (both), lft elevation (both), and flushing (niacin). Dangerous toxicity is rare, but muscle aches can occur in 10% patients.
Dr. William Jenkins
Specializes in Anesthesiology
a much more effective drug for triglycerides than niacin with no unpleasant side effect is Vascepa, also reduces LDL cholesterol somewhat
Mar 30, 2014

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 20-year-old member asked:

My driver has high blood pressure and his blood is becoming thick due to cholesterol will eating omega3 help him? He has bad kidneys too. And is pale

1 doctor answer4 doctors weighed in
Dr. Nassir Azimi
Interventional Cardiology 23 years experience
Concerning: One issue is the pallor which may be due to anemia which is often associated with kidney disease/ failure. The kidney disease is probably due to inadequately controlled blood pressure for a long time. Although omega 3 is reasonable, it is unlike to improve his kidneys or anemia.
A 47-year-old member asked:

I have a high cholesterol reading. I am fit in that I exercise 4 times a week. In december my brother had a heart attack .Do I need a statin.?

4 doctor answers18 doctors weighed in
Dr. Ghiath Kashlan
Internal Medicine 25 years experience
Maybe: Remember: activity, diet and exercise might not impact much your cholesterol if it is familiar. The fact your brother had a heart attack adds an additional risk factor. Treatment is guided by your lipid profile as a whole including levels of cholesterol, ldl, hdl. Other factors might be taken in consideration as well.
AZ
A 61-year-old member asked:

I have moderately elevated cholesterol levels, and am prescribe statin drugs. Which control it nicely, but cause erectile dysfunction. Alternatives?

2 doctor answers9 doctors weighed in
Dr. Larry Armstrong
Neurosurgery 27 years experience
Talk to your MD: Statins are wonderful medicines to lower cholesterol and help control your lipid levels. They can have some side effects which are bothersome such as muscle weakness and myopathy. You should discuss this with your family md and find out whether he would recommend treatment for erectile dysfunction or change your statin and see if another would not have the same effect.
A 61-year-old member asked:

I have taken a statin for 20 years. In the last year, zocor (simvastatin) caused severe muscle cramps. Now lovastatin does too. What alternative to stations?

2 doctor answers2 doctors weighed in
Dr. David Hicks
Family Medicine 43 years experience
No good alternative: If you have been on statins for 20 years and had problems only with a change or have you remained on the same statin? Usually if the same statin since 20 years have gone by perhaps other medications have been added or perhaps liver problems now? Need to ask you dr if any new drug interactions could cause this and adjust your dose.
TX
A 27-year-old female asked:

I am 27 years old. Recently became overweight. I got a blood test done showing I have a tryglceride level of 209 and total cholesterol level of 267. I am afraid because my father has diabetes and mother has lupus. My glucose was 83, in range. I also have

2 doctor answers12 doctors weighed in
Dr. David Nelson
Family Medicine 33 years experience
Get moving!: Didn't get the whole question. You are at a great age to stop future problems. Being over weight and having a family history of diabetes definitely puts you at risk. Start getting into an exercise program and cut back on fried and fatty food. That should help get things back to normal.
Dr. Samuel Sadow
Bariatrics 48 years experience
Start following a Mediterranean Diet, cut out sweets and snacks, have your doctor to put you into a good weight loss program to help you to lose all your fat and keep it off. Do at least 300 minutes per week of physical activity including muscle strengthening. Drink 10 glasses of water per day and get 8 hours of sleep. Eat a good protein breakfast and eat some protein with each meal. Don't skip meals.
Aug 16, 2012

Related questions

A 40-year-old member asked:
1 doctor answer2 doctors weighed in
A 46-year-old member asked:
3 doctor answers9 doctors weighed in
A 47-year-old member asked:
1 doctor answer1 doctor weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Mar 23, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.